Alert archive / Iowa / Ice Storm Warnings in 2008
Ice Storm Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this ice storm warning at Dec 27, 2008, 7:45 AM CST for 9 counties in Iowa. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 27, 2008, 7:45 AM CST (13:45 UTC)
- Expired
- Dec 27, 2008, 2:41 PM CST
- In force
- 7 hr
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Linn County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 105 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 9:05 AM CST | FREEZING RAIN 0 | 4 E What Cheer, IA | ICE JUST STARTING TO ACCUMULATE MAINLY ON ELEVATED SURFACES AND PATCHY SPOTS ON ROADS. |
| Dec 27, 9:12 AM CST | FREEZING RAIN 0.15 | Mount Auburn, IA | |
| Dec 27, 12:55 PM CST | FREEZING RAIN 0 | 2 S Victor, IA | GLAZE ON I-80 STARTING TO CAUSE ACCIDENTS NEAR MILE MARKER 205. |
| Dec 27, 2:47 PM CST | ICE STORM 0 | Van Horne, IA | SPOTTER REPORTS A HALF INCH OF ICE ON AREA SURFACES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDVN 271345 WSWDVN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 745 AM CST SAT DEC 27 2008 ...FREEZING RAIN MOVING IN THIS MORNING... .A COMPLEX STORM SYSTEM MOVING THROUGH THE REGION TODAY WILL BRING A MIX OF WINTER WEATHER TO THE AREA. THE MIX WILL INCLUDE FREEZING RAIN WITH SIGNIFICANT ICE ACCUMULATIONS OF A QUARTER TO ONE HALF INCH TODAY WITH SLEET AND SNOW POSSIBLE TONIGHT. SNOW ACCUMULATIONS UP TO 3 INCHES ARE POSSIBLE BY SUNDAY MORNING. IAZ040-041-051-052-272145- /O.NEW.KDVN.IS.W.0002.081227T1345Z-081228T0000Z/ /O.EXT.KDVN.WW.Y.0020.081228T0000Z-081228T1200Z/ BUCHANAN-DELAWARE-BENTON-LINN- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS 745 AM CST SAT DEC 27 2008 ...ICE STORM WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED AN ICE STORM WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE WINTER WEATHER ADVISORY IS NOW IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY. A LARGE AREA OF FREEZING RAIN WILL SPREAD NORTHEAST INTO EASTERN IOWA THIS MORNING. AT THE SAME TIME TEMPERATURES WILL CONTINUE TO FALL WITH READINGS IN THE UPPER 20S TO LOW 30S EXPECTED BY LATE MORNING. THIS WILL RESULT IN ICE ACCUMULATIONS OF A QUARTER TO ONE HALF INCH BY LATE THIS AFTERNOON. THE FREEZING RAIN WILL MIX WITH SLEET BY THIS EVENING AND THEN CHANGE TO ALL SNOW FOR THE OVERNIGHT HOURS. SNOW ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET... AND/OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND BE CAREFUL WHILE DRIVING. AN ICE STORM WARNING MEANS SIGNIFICANT ICE ACCUMULATIONS OF ONE- QUARTER INCH OR MORE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY DANGEROUS HAZARDOUS OR IMPOSSIBLE...SO ONLY TRAVEL IN AN EMERGENCY AND TAKE YOUR WINTER SURVIVAL KIT. ICE ACCUMULATIONS AND WINDS WILL LIKELY LEAD TO FALLING TREE BRANCHES...SNAPPED POWER LINES AND LOSS OF POWER. $$ IAZ063-064-076-077-087-272145- /O.NEW.KDVN.IS.W.0002.081227T1345Z-081228T0000Z/ IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...SIGOURNEY... WASHINGTON...FAIRFIELD 745 AM CST SAT DEC 27 2008 ...ICE STORM WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED AN ICE STORM WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. LARGE AREA OF FREEZING RAIN WILL SPREAD NORTHEAST INTO EASTERN IOWA THIS MORNING. AT THE SAME TIME TEMPERATURES WILL CONTINUE TO FALL WITH READINGS IN THE UPPER 20S TO LOW 30S EXPECTED BY LATE MORNING. THIS WILL RESULT IN ICE ACCUMULATIONS OF A QUARTER TO ONE HALF INCH BY LATE THIS AFTERNOON. THE FREEZING RAIN WILL MIX WITH SLEET BY THIS EVENING AND THEN CHANGE TO ALL SNOW FOR THE OVERNIGHT HOURS. SNOW ACCUMULATIONS LESS THAN AN INCH ARE EXPECTED BY SUNDAY MORNING. AN ICE STORM WARNING MEANS SIGNIFICANT ICE ACCUMULATIONS OF ONE- QUARTER INCH OR MORE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY DANGEROUS HAZARDOUS OR IMPOSSIBLE...SO ONLY TRAVEL IN AN EMERGENCY AND TAKE YOUR WINTER SURVIVAL KIT. ICE ACCUMULATIONS AND WINDS WILL LIKELY LEAD TO FALLING TREE BRANCHES...SNAPPED POWER LINES AND LOSS OF POWER. $$ IAZ042-053-272145- /O.CON.KDVN.WW.Y.0020.081227T2100Z-081228T1200Z/ DUBUQUE-JONES- INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA 745 AM CST SAT DEC 27 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY. RAIN WILL CHANGE TO MIX OF FREEZING RAIN AND SLEET LATE THIS AFTERNOON AND EARLY THIS EVENING AND THEN TO ALL SNOW FOR THE OVERNIGHT HOURS. THE SNOW WILL TAPER OFF TO FLURRIES BY LATE TONIGHT. A COMBINATION OF ICE FROM THE FREEZING RAIN AND SLEET AND 2 TO 3 INCHES OF SNOW WILL CREATE HAZARDOUS TRAVEL CONDITIONS. A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET... AND/OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND BE CAREFUL WHILE DRIVING. $$ DLF
1 follow-up statement
000 WWUS43 KDVN 272041 WSWDVN URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE QUAD CITIES IA IL 241 PM CST SAT DEC 27 2008 ...STORM SYSTEM SLOWING MOVING OFF... .A SPRING-LIKE STORM SYSTEM WHICH BROUGHT A RANGE OF WEATHER TO THE REGION IS MOVING OFF TO THE NORTHEAST. CONDITIONS WILL IMPROVE RAPIDLY OVERNIGHT. IAZ040-041-051-052-280445- /O.CAN.KDVN.IS.W.0002.000000T0000Z-081228T0000Z/ /O.CON.KDVN.WW.Y.0020.081228T0000Z-081228T1200Z/ BUCHANAN-DELAWARE-BENTON-LINN- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS 241 PM CST SAT DEC 27 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY... ...ICE STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE ICE STORM WARNING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST SUNDAY. THE HEAVIEST OF THE PRECIPITATION HAS MOVED OFF TO THE NORTHEAST...SO THE THREAT OF SIGNIFICANT ICE ACCUMULATIONS IS OVER. HOWEVER...FREEZING DRIZZLE WILL PERSIST THEN CHANGE TO LIGHT SNOW LATER TONIGHT. TRAVEL CONDITIONS MAY STILL BE IMPACTED AS TEMPERATURES DROP TONIGHT. $$ IAZ063-064-076-077-087-272145- /O.CAN.KDVN.IS.W.0002.000000T0000Z-081228T0000Z/ IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...SIGOURNEY... WASHINGTON...FAIRFIELD 241 PM CST SAT DEC 27 2008 ...ICE STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS CANCELLED THE ICE STORM WARNING. THE HEAVIEST OF THE PRECIPITATION HAS MOVED OFF TO THE NORTHEAST...SO THE THREAT OF SIGNIFICANT ICE ACCUMULATIONS IS OVER. $$ IAZ042-053-280445- /O.CON.KDVN.WW.Y.0020.081227T2100Z-081228T1200Z/ DUBUQUE-JONES- INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA 241 PM CST SAT DEC 27 2008 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY. THE HEAVIEST OF THE PRECIPITATION HAS MOVED OFF TO THE NORTHEAST...SO THE THREAT OF SIGNIFICANT ICE ACCUMULATIONS IS OVER. HOWEVER...FREEZING DRIZZLE WILL PERSIST THEN CHANGE TO LIGHT SNOW LATER TONIGHT. TRAVEL CONDITIONS MAY STILL BE IMPACTED AS TEMPERATURES DROP TONIGHT. $$ WOLF
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this ice storm warning went out at Dec 27, 3:37 AM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 27, 3:37 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CST SAT DEC 27 2008
.SYNOPSIS...
STRONG COLD FRONT EXTENDING FROM SERN MN THROUGH SOUTH CENTRAL IL
INTO WRN OK EARLY THIS MORNING. THE FRONT WAS CREATING A DRAMATIC
DIFFERENCE IN WX ACROSS THE REGION THIS MORNING. TEMPS WELL INTO
THE 60S ACROSS MO AND SRN IL WITH 50S AS FAR NORTH AS I80 IN
EASTERN IA/NRN IL. BEHIND THE FRONT TEMPS NOW IN THE UPPER 20S TO
LOW 30S OVER WRN AND NORTH CENTRAL IOWA. LARGE AREA OF CONVECTION
ONGOING ALONG THE WELL AHEAD OF THE FRONT WITH TORNADO WATCHES IN
PLACE OVER MOST OF THE NRN HALF MO AND CENTRAL IL EARLY THIS MORNING.
&&
.DISCUSSION...
CHOSE TO GO WITH THE GFS SOLUTION FOR TODAY AND TONIGHT
WHICH CONTINUES TO DEVELOP STRONGER SURFACE WAVE ALONG THE FRONT
OVER OK BY 12Z TODAY AND THEN MOVES IT NE ALONG THE BOUNDARY TODAY
THROUGH THE MID MISSISSIPPI VALLEY. JUST STARTING TO SEE SOME
STRONGER PRESSURE FALLS OVER OK AT 08Z WHICH SUPPORTS THE GFS
SOLUTION. ALSO IT MODELS INCLUDING THE GFS WERE NOT STRONG ENUF
WITH THE BAROCLINIC ZONE OVER THE SRN PLAINS FOR THE 00Z
INITIALIZATION. THE COLD FRONT WAS JUST NW OF THE CWFA AT 09Z. IF
THE GFS VERIFIES THEN FRONT SHOULD SLOW AS IT MOVES THROUGH
EASTERN IA THIS MORNING IN RESPONSE TO THE SURFACE WAVE LIFTING
NE. CONVECTION WILL CONTINUE OVER THE ARE THROUGH THE MORNING
ALONG AND AHEAD OF THE BOUNDARY. SO FAR THIS MORNING IS APPEARS
THAT LOW LEVEL STABLE LAYER HAS BEEN DEEP ENOUGH TO KEEP STORMS
MOVING OUT OF NE AT BAY AS THEY ENTER OUR EXTREME SRN COUNTIES. IF
THERE IS ANY SEVERE WX ASSOCIATED WITH TODAY TSRA...THEN IT SHOULD
BE LIMITED TO LARGE HAIL. FLASH FLOOD WATCH WILL CONTINUE TODAY
OVER MOST OF THE AREA WITH THE MOST SUSCEPTIBLE AREA NE MO AND NW
AND WCENTRAL IL WHERE RAINFALL OF 1 TO 2 INCHES IS POSSIBLE BY
THIS EVENING. THIS COMBINED WITH IMPRESSIVE SNOW MELT OVERNIGHT
WILL SEND A LOT OF WATER INTO AREA RIVERS. LAST OF ALL...DENSE FOG
ADVISORY IN THE NORTH SHOULD BE ABLE TO EXPIRE AT 6 AM FROM
COMBINATION OF RAIN SPREADING INTO NW IL AND FRONT MOVING INTO
EAST CENTRAL IA.
ONCE WAVE MOVES THROUGH MID MS VALLEY THIS AFTERNOON COLD AIR TO
POUR INTO THE CWA. THIS WILL CHANGE PCPN IN THE NW TO A MIX OF
FREEZING RAIN AND SLEET THEN TO SNOW BY MID AFTERNOON. ALONG AND
EAST OF THE RIVER TEMPERATURE PROFILES SUGGEST PCPN WILL GO FROM
RAIN TO SNOW WITH SLEET POSSIBLE EARLY THIS EVENING. SNOW FALL
AMOUNTS TO BE MINIMAL OVER MOST OF THE AREA...GENERALLY LESS THAN
AN INCH. HOWEVER NW COUNTIES WILL BE ON THE EDGE OF THE
DEFORMATION ZONE LIFTING NE THROUGH CENTRAL AND NE IA TONIGHT.
THIS AREA COULD SEE 2 TO 3 INCHES OF SNOW BY SUNDAY MORNING. THIS
AREA ALSO SUSCEPTIBLE TO FREEZING RAIN LATE THIS AFTERNOON AND
EARLY THIS EVENING...SO HAVE ISSUED A WINTER WX ADVISORY FOR THE NW COUNTIES
FROM LATE AFTERNOON THROUGH SUNDAY MORNING FOR A COMBINATION OF
ICE AND SNOW. PCPN SHOULD END OVER MOST OF THE AREA BY SUNDAY
MORNING WITH JUST SOME LIGHT SNOW OR FLURRIES LINGERING IN NW IL
AFTER 12Z.
AFTER TONIGHT WEATHER TO QUIET DOWN FOR MOST OF THE UP COMING
WEAK AS ZONAL FLOW BECOMES ESTABLISHED OVER THE U.S. BOTH THE GFS
AND ECMWF ARE IN REASONABLY GOOD AGREEMENT THROUGH WEDNESDAY.
MODELS MOVE A SURFACE LOW ALONG THE CANADIAN BORDER MONDAY AND
DRAG A DRY COLD FRONT THROUGH THE REGION MONDAY AFTERNOON. ANOTHER
WEAK LOW PRESSURE/INVERTED TROF IS PROGGED TO MOVE THROUGH THE
MID/UPPER MS VALLEY TUESDAY/TUESDAY NIGHT. HAVE INCLUDED SOME LOW
POPS ACROSS THE NORTH FOR THIS FEATURE. TEMPS THROUGH MID WEEK
LOOK SEASONABLE WITH ZONAL FLOW KEEPING COLDER AIR TO OUR NORTH.
...DLF...
&&
.AVIATION...
MANY WX IMPACTS THIS TAF CYCLE AT ALL TERMINALS. WIDESPREAD SHOWERS
AND EMBEDDED THUNDER STORM WILL IMPACT THE BRL AND MLI TERMINALS
THROUGH MID MORNING BEFORE A BRIEF LULL. ALSO LAPS SOUNDINGS AND
PROFILERS STILL ARE INDICATING VERY STRONG WINDS OF 50-60 KTS AROUND
2K FT AND SHOULD CONTINUE TO PRODUCE LLVL WIND SHEAR THROUGH AT
LEAST 15Z AT THE SITES BEFORE THE THIS LLVL JET AXIS SHIFTS TO THE
EAST SOME. THEN AS THE DAY PROGRESSES...A STRONG COLD FRONT WILL
VEER THE SFC WINDS TO THE WEST-NORTHWEST AT CID BY 12Z...16Z AT
DBQ...17Z-18Z AT MLI AND BRL. A NEW ROUND OF DEF ZONE RAINS AS THE
MAIN LOW APPROACHES WILL TURN TO FREEZING RAIN FROM WEST-TO-EAST BY
LATE AFTERNOON AND EVENING...AND THEN TRANSITION TO ALL SNOW AT DBQ
AND CID BY MID EVENING WITH RESULTANT IFR AND POSSIBLY LIFR CIGS AN
VSBYS FROM ROUGHLY 03Z TO 08Z. ..12..
&&
.HYDROLOGY...
1 TO 2+ INCHES OF RAIN EXPECTED ALONG AN EAST OF MS RIVER TODAY
WITH .5 TO 1 INCH OVER THE REST OF THE CWA COMBINED WITH RUNOFF
FROM IMPRESSIVE SNOW MELT OVERNIGHT WILL BE ENOUGH TO CONTINUE
FLASH FLOOD WATCH TODAY. CURRENT RIVER FORECASTS SUGGEST RUNOFF
WILL PUSH TRIBUTARIES IN NORTHEAST MO AND WCNTRL AND NW IL INTO
MODERATE FLOOD BY EARLY THIS WEEK. BREAK UP OF ICE ON RIVERS ALONG
WITH RISING LEVELS WILL ALSO CREATE POTENTIAL FOR ICE JAMS. ...DLF...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-LINN.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR BENTON-CEDAR-
CLINTON-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-
JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN
BUREN-WASHINGTON.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SUNDAY FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN.
IL...DENSE FOG ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR BUREAU-
CARROLL-JO DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR CLARK-SCOTLAND.
&&
DLF/12Hazardous weather outlook, Dec 27, 5:36 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 536 AM CST SAT DEC 27 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-281145- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 536 AM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A SHARP COLD FRONT WILL BRING A VARIETY OF WEATHER TO THE AREA THROUGH TONIGHT. THE WEATHER WILL RANGE FROM THUNDERSTORMS AND POSSIBLE FLOODING TODAY TO A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW LATE THIS AFTERNOON INTO TONIGHT. SHOWERS AND SCATTERED THUNDERSTORM WILL OCCUR OVER MOST OF THE AREA TODAY. MOST OF THE THUNDERSTORMS WILL OCCUR SOUTHEAST OF A DUBUQUE OTTUMWA LINE. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING WITH THE PRIMARY THREAT BEING LARGE HAIL. THE SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN ALONG AND EAST OF THE MISSISSIPPI RIVER TODAY. BY EARLY THIS EVENING RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED. THE HEAVY RAIN AND RUNOFF FROM LAST NIGHT AND THIS MORNINGS RAPID SNOWMELT MAY RESULT IN SOME FLASH FLOODING THIS MORNING. FLOODING FROM THE RUNOFF WILL BE POSSIBLE ON SOME TRIBUTARIES IN NORTHWEST ILLINOIS AND NORTHEAST MISSOURI. DENSE FOG WILL ALSO PLAGUE AREAS NORTH OF HIGHWAY 30 EARLY THIS MORNING. THE FOG IS EXPECTED TO LIFT EARLY THIS MORNING AS THE COLD FRONT PUSHES INTO EAST CENTRAL IOWA AND RAIN CONTINUES TO EXPAND OVER THE AREA. MUCH COLDER AIR WILL MOVE INTO THE AREA THIS AFTERNOON CHANGING THE RAIN TO A MIX OF FREEZING RAIN AND SLEET WEST OF THE MISSISSIPPI RIVER. THIS EVENING THE MIX OF PRECIPITATION WILL THEN CHANGE TO ALL SNOW AND WILL CONTINUE TO SPREAD INTO NORTHWEST ILLINOIS. SNOWFALL AMOUNTS WILL BE GENERALLY AN INCH OR LESS. HOWEVER...SNOWFALL OF 2 TO 3 INCHES WILL BE POSSIBLE ALONG THE HIGHWAY 20 CORRIDOR WEST OF DUBUQUE BY SUNDAY MORNING. THE COMBINATION OF ICE FROM THE FREEZING RAIN AND SLEET AND SNOW WILL CREATE HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF STRONG WINDS AND HAIL ASSOCIATED WITH THIS MORNING THUNDERSTORMS AND SNOWFALL AND ICE ACCUMULATION REPORTS THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Dec 27, 2:36 AM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 236 AM CST SAT DEC 27 2008 IAZ063>068-076>078-087>089-098-099-ILZ009-015>018-024>026-034-035- MOZ009-010-271045- IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON- LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-WHITESIDE- ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY... WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON... KEOSAUQUA....FORT MADISON...STERLING...ROCK FALLS...MOLINE... ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA 236 AM CST SAT DEC 27 2008 ...SHOWERS AND SCATTERED THUNDERSTORMS CONTINUING... SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE QUICKLY OVER AREAS GENERALLY ALONG AND EAST OF A LINE FROM KEOSAUQUA IN SOUTHEAST IOWA...TO THE QUAD CITIES THROUGH 5 AM CST THIS MORNING. A FEW OF THE STRONGER STORMS EMBEDDED IN ALL THIS SHOWER ACTIVITY MAY PRODUCE WIND GUSTS UP TO 40 MPH...AS WELL AS SOME HALF INCH HAIL AS THEY PASS BY ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE STRONGER SHOWERS AND STORMS WILL ALSO PRODUCE LOCALLY HEAVY DOWNPOURS. AREAS THAT RECEIVE REPEATED SHOWER AND STORM ACTIVITY MAY RECEIVE UP TO THREE QUARTERS OF AN INCH OF RAINFALL THROUGH 5 AM. THIS HEAVY RAIN IN COMBINATION WITH THE SNOW AND ICE MELT MAY LEAD TO FLASH FLOODING...ESPECIALLY IN SOME URBAN AREAS WHERE STORM SEWERS ARE CLOGGED. OUTSIDE OF THE SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 80...AREAS OF DENSE FOG WILL CONTINUE EARLY THIS MORNING...REDUCING VISIBILITIES TO NEAR ZERO AT TIMES. IF YOU WILL BE TRAVELING EARLY THIS MORNING...REMAIN ALERT FOR RAPID CHANGES IN VISIBILITY...AND STANDING WATER ON AREA ROADS. REMEMBER...NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.
Local storm report, Dec 27, 4:58 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD 1 N SUTTER 40.30N 91.35W
12/27/2008 HANCOCK IL LAW ENFORCEMENT
ROAD JUST NORTH OF SUTTER REPORTED TO BE FLOODED WITH
SEVERAL INCHES OF WATER AND UNUSABLE.
&&
12Local storm report, Dec 27, 6:35 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM TSTM WND GST MOLINE QUAD-CITY AIRPOR 41.45N 90.50W
12/27/2008 M51 MPH ROCK ISLAND IL ASOS
MOLINE ASOS REPORTED A WIND GUST OF 51 MPH.
&&
12The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 4:04 AM CST | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 18 min |
| Dec 27, 4:23 AM CST | Winter Weather Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 23 hr |
| Dec 27, 6:07 AM CST | Dense Fog Advisory | DVN | Dubuque, Jackson | 3 hr |
| Dec 27, 10:56 AM CST | River Flood Warning | DVN | Johnson, Washington | 3 days |
| Dec 27, 5:43 PM CST | River Flood Warning | DVN | Keokuk | 34 hr |
Nearby
Ice Storm Warnings in Iowa, 2008Every ice storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.